Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

July 25, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 25, 2006, 7:57 PM MST for Maricopa County, Arizona. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2006, 7:57 PM MST (02:57 UTC)
Expired
Jul 25, 2006, 9:00 PM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 9:05 PM MSTTSTM WND GST 60Scottsdale, AZ
Jul 25, 9:05 PM MSTTSTM WND GST 73Tempe, AZFAR NORTHWEST TEMPE
Jul 25, 9:05 PM MSTTSTM WND GST 73Tempe, AZNE TEMPE
Jul 25, 9:09 PM MSTTSTM WND DMG2 N Tempe, AZNUMEROUS SRP POWER POLES DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 7:35 PM MSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 260259
SVRPSR
AZC013-260400-
/O.NEW.KPSR.SV.W.0039.060726T0257Z-060726T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
757 PM MST TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...YOUNGTOWN...WITTMANN...WICKENBURG...
  WADDELL...TONOPAH...TOLLESON...TEMPE...SURPRISE...SUN CITY WEST...
  SUN CITY...SCOTTSDALE...PHOENIX...PEORIA...PARADISE VALLEY...NEW
  RIVER...MESA...LAVEEN...GUADALUPE...GOODYEAR...GLENDALE...
  GILBERT...FOUNTAIN HILLS...EL MIRAGE...CIRCLE CITY...CHANDLER...
  CASHION...BUCKEYE...AVONDALE

* UNTIL 900 PM MST

* AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM WEST OF WICKENBURG...TO 
  NORTH PEORIA...TO NORTH SCOTTSDALE. THESE STORMS WERE MOVING 
  SOUTHWEST AT 10 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINTERSBURG...QUEEN CREEK...PERRYVILLE...PALO VERDE...MORRISTOWN...
  LUKE AFB...LITCHFIELD PARK...LIBERTY...GLADDEN...BEARDSLEY AND
  AGUILA

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3322 11159 3400 11158 3400 11331 3336 11333

$$
MB
1 follow-up statement
000 
WWUS55 KPSR 260327
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
823 PM MST TUE JUL 25 2006

AZC013-260400-
/O.CON.KPSR.SV.W.0039.000000T0000Z-060726T0400Z/
MARICOPA AZ-
823 PM MST TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST
FOR NORTHERN MARICOPA COUNTY...

AT 814 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM OVER SCOTTSDALE...AND A LINE OF 
SEVERE THUNDERSTORMS EXTENDING FROM AGUILA...TO WICKENBURG...TO JUST 
NORTHWEST OF SUN CITY.  THESE STORMS ARE CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE 
STORMS WERE MOVING SOUTHWEST AT 10 MPH. 

DENSE BLOWING DUST IS ALSO LIKELY WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
TUESDAY EVENING FOR SOUTHWESTERN ARIZONA.

LAT...LON 3322 11159 3400 11158 3400 11331 3336 11333

$$
MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:55 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 2:55 PM MST, 5 hours 2 minutes before
AZZ020>028-CAZ030>033-260600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST TUE JUL 25 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN INCREASE IN TROPICAL MOISTURE WILL BRING AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS BEGINNING TONIGHT. SEVERE THUNDERSTORMS
WITH STRONG GUSTY POSSIBLY DAMAGING WINDS AND THE FIRST SIGNIFICANT
RAIN OF THIS THUNDERSTORM SEASON ARE EXPECTED ESPECIALLY IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT. IT
WILL BECOME COOLER TONIGHT AND TEMPERATURES WILL DROP BELOW AVERAGE
FOR LATE JULY WEDNESDAY WITH LITTLE CHANGE THE REST OF THE WEEK.
PLENTY OF TROPICAL MOISTURE WILL CONTINUE OVER OUR AREA FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...THE REST OF
THE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH FRIDAY...
UNDER PARTLY TO MOSTLY SUNNY SKIES...TEMPERATURES WERE GENERALLY 5
TO 7 DEGREES LOWER AND IT WAS MORE HUMID WITH DEW POINT TEMPERATURES
GENERALLY 10 TO 20 DEGREES HIGHER EARLY THIS AFTERNOON COMPARED WITH
THE SAME TIME YESTERDAY. PLENTY OF HUMID TROPICAL AIR VIA THE GULF
OF CALIFORNIA WAS MOVING INTO THE AREA TODAY WITH A PEAK WIND OF 39
MPH FROM THE SOUTH-SOUTHEAST AT YUMA THIS MORNING.

THE INCREASE IN TROPICAL MOISTURE MEANS AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS BEGINNING ESPECIALLY IN SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT.

SEVERE THUNDERSTORMS WITH STRONG GUSTY POSSIBLY DAMAGING WINDS AND
THE FIRST SIGNIFICANT RAIN OF THIS THUNDERSTORM SEASON FOR MOST AREAS
OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA ARE
EXPECTED TONIGHT.

SOME HEAVY RAIN...IN ADDITION TO THE STRONG GUSTY DAMAGING WINDS...
IS ALSO ANTICIPATED TONIGHT.

THE INCREASE IN HUMIDITY...SHOWERS AND THUNDERSTORMS WILL CAUSE
TEMPERATURES TO BECOME COOLER TONIGHT...AND DROP TO BELOW AVERAGE
FOR LATE JULY WEDNESDAY WITH A CONTINUATION OF BELOW AVERAGE
TEMPERATURES FOR LATE JULY THE REST OF THE WEEK.

TROPICAL STORM EMILIA WAS LOCATED ABOUT 120 MILES SOUTHWEST OF THE
SOUTHERN TIP OF BAJA CALIFORNIA THIS AFTERNOON AND MOVING TOWARD THE
NORTH-NORTHWEST AT 13 MPH.

TROPICAL MOISTURE TO THE EAST AND NORTHEAST OF EMILIA OVER MEXICO
AND THE GULF OF CALIFORNIA WILL MOVE INTO OUR AREA THE REST OF THIS
WEEK.

AGAIN...THERE IS A BETTER CHANCE OF THE FIRST SIGNIFICANT RAIN WITH
SOME HEAVY RAIN...OCCURRING IN THE DESERT AREAS OF SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA BEGINNING TONIGHT.

PLENTY OF TROPICAL MOISTURE WILL CONTINUE OVER OUR AREA FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...THE REST OF
THE WEEK. URBAN AND SMALL STREAM FLOOD ADVISORIES WILL LIKELY HAVE
TO BE ISSUED. THERE IS ALSO A CONCERN FOR THE POSSIBILITY OF FLASH
FLOODING.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
HIGH PRESSURE ALOFT IS EXPECTED TO MOVE EAST TO THE CENTRAL UNITED
STATES. A LOW PRESSURE SYSTEM AND TROPICAL MOISTURE FROM MEXICO ARE
EXPECTED TO MOVE NORTH OF OUR AREA SATURDAY. THUS...HAVE CONTINUED
MORE OF A STANDARD FORECAST FOR THIS TIME OF YEAR...BUT HAVE ALSO
CONTINUED WITH BELOW AVERAGE TEMPERATURES FOR LATE JULY.

&&

.AVIATION...
18Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE

CA...NONE

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS
Hazardous weather outlook, Jul 25, 6:00 AM MST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST TUE JUL 25 2006

AZZ022-023-027-028-260430-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
TODAY. THERE IS POTENTIAL FOR WIDESPREAD THUNDERSTORM ACTIVITY IN
THE GREATER PHOENIX AREA THIS EVENING. THE GREATEST THREATS INCLUDE
STRONG POSSIBLY DAMAGING WINDS...VERY HEAVY RAIN...AND DENSE BLOWING
DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASED MONSOON HUMIDITY ACROSS THE REGION WILL LEAD TO A CHANCE
FOR LATE AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS.
THUNDERSTORM INTENSITY AND COVERAGE WILL VARY FROM DAY TO DAY. THE
GREATEST THREATS IN ADDITION TO STRONG POSSIBLY DAMAGING WINDS IS
VERY HEAVY RAINFALL AND HEAVY RUNOFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-021-025-026-CAZ030>033-260430-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
600 AM PDT TUE JUL 25 2006 /600 AM MST TUE JUL 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST TODAY. THE GREATEST THREATS INCLUDE STRONG WINDS TO NEAR 50
MPH...ALONG WITH DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST. THUNDERSTORM INTENITY AND COVERAGE WILL VARY FROM DAY TO
DAY. THE GREATEST THREATS INCLUDE STRONG WINDS TO NEAR 50 MPH...
VERY HEAVY RAIN...AND DENSE BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-260430-
SOUTHERN GILA/TONTO NF FOOTHILLS-
600 AM MST TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST TODAY.
THERE IS POTENTIAL FOR MORE WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY. THE GREATEST THREATS INCLUDE STRONG POSSIBLY DAMAGING
WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASED MONSOON HUMIDITY ACROSS THE REGION WILL LEAD TO A CHANCE
FOR AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS.
THUNDERSTORM INTENSITY AND COVERAGE WILL VARY FROM DAY TO DAY. THE
GREATEST THREATS IN ADDITION TO STRONG POSSIBLY DAMAGING WINDS IS
VERY HEAVY RAINFALL AND HEAVY RUNOFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:18 PM MSTSevere Thunderstorm WarningPSRGila40 min
Jul 25, 6:43 PM MSTSevere Thunderstorm WarningPSRLa Paz62 min
Jul 25, 6:49 PM MSTSevere Thunderstorm WarningPSRMaricopa56 min
Jul 25, 8:59 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal61 min
Jul 25, 10:01 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal59 min
Jul 25, 10:09 PM MSTSevere Thunderstorm WarningPSRLa Paz66 min
Jul 25, 11:01 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal59 min
Jul 25, 11:06 PM MSTSevere Thunderstorm WarningPSRLa Paz54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.